American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Antidepressants and Hyponatremia

various-medications-stock

It is well known that antidepressants can cause hyponatremia, particularly in elderly patients. This complication can be serious, with delirium, seizure, or even death. In the classic study by Fabian et al,1 paroxetine, a selective serotonin reuptake inhibitors (SSRI), was found to induce hyponatremia in 12% of elderly patients within a mean duration of 9 days. The findings of urine sodium, urine osmolality, and serum antidiuretic hormone levels are consistent with the syndrome of inappropriate antidiuretic hormone secretion.1 Over last 20 years newer antidepressants have been added to the market. The so-called second-generation antidepressants include SSRIs, serotonin–norepinephrine reuptake inhibitors, noradrenergic and specific serotonergic antidepressants (NaSSAs), and others. They have different pharmacologic mechanisms and are better tolerated than tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors2 and thus largely replace the older antidepressants. Whether all antidepressants cause hyponatremia equally has been questioned3 but is still controversial after multiple population-based studies published in recent years.456 In this issue of The American Journal of Medicine, Farmand et al7 add another population-based study, using 10-year hospital data from the National Patient Register of Sweden to investigate the association between various antidepressants and hyponatremia.

The unique patient entry criteria for this study was that hyponatremia had to be the primary diagnosis for hospitalization (ie, patients with secondary hyponatremia associated with severe medical conditions were excluded). To validate this diagnosis-based approach, the authors sampled 104 consecutive patients with a primary diagnosis of hyponatremia in 1 hospital. The diagnosis error was significant, approximately 11%; however, hyponatremia was quite severe, with a mean serum sodium level of 121 meq/L and 77% of patients having a serum sodium level <125 meq/L. Surprisingly, approximately 25% of the 14,359 hospitalized patients with a primary diagnosis of hyponatremia were taking antidepressants, and among them, approximately one-third were newly started on antidepressants.7 The mean age for those new antidepressant users was 76 years, and 80% were women. The top 5 comorbidities were ischemic heart disease, diabetes, cerebral vascular disease, congestive heart failure, and alcoholism. These data suggest that elderly women with high comorbidities, particularly cardiovascular comorbidities, are prone to develop severe hyponatremia after starting antidepressants. Unfortunately, these patients are exactly the majority who need antidepressants.6

To understand whether all antidepressants cause hyponatremia equally, the results of all 4 recent population-based studies are listed in the Table.4567 Although all studies address the association between antidepressants and hyponatremia, the study populations, criteria for hyponatremia, and duration of antidepressant use are all different among studies.4567 The odds ratio for each class or individual antidepressant therefore should not be compared across studies. Overall, hyponatremia risk is much higher within 2-4 weeks of starting antidepressants, and the risk seems to diminish over time. By 3-6 months the hyponatremia risk is the same as for patients who do not take antidepressants.4567 As for each class of antidepressant, the risk of hyponatremia seems to be lower with TCAs and NaSSAs when compared with SSRI and serotonin–norepinephrine reuptake inhibitors.4567 Because the risks for new and long-term use of antidepressants are widely different, the data for individual antidepressants in the British3 and Danish4 studies are not shown, because those data mixed new use and long-term use of antidepressants together. According to 2 other studies,67 beside TCAs, mirtazapine seems to have a lower risk for hyponatremia. Another NaSSA, mianserin (not approved in the United States), was found to have no added risk for hyponatremia in the Danish study.4 Whether the lowered hyponatremia risk for the NaSSAs is related to their effects on neurotransmitters remains to be investigated. There are case reports supporting that switching from SSRIs to mirtazapine was safe for patients with hyponatremia89; however, severe hyponatremia after mirtazapine use has also been reported.10 While we are waiting for more studies, switching to mirtazapine seems to be reasonable for patients with profound hyponatremia in a hospital setting, where serum sodium levels and state of depression can be monitored closely.

To read this article in its entirety please visit our website.

-Yeong-Hau H. Lien, MD, PhD

This article originally appeared in the January 2018 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1